Chaos in a Harmonically Excited Elastic Beam

[+] Author and Article Information
A. Maewal

Department of Mechanical Engineering, Yale University, New Haven, Conn. 06520

J. Appl. Mech 53(3), 625-632 (Sep 01, 1986) (8 pages) doi:10.1115/1.3171822 History: Received March 15, 1985; Revised February 01, 1986; Online July 21, 2009


Numerical integration of the equations for the evolution of amplitudes of a harmonically forced simply supported elastic beam indicates that for certain values of the frequencies of excitation the response of the beam may be chaotically modulated. In an attempt to confirm the presence of chaos, the Lyapunov exponents have been calculated for two cases in which the broadening of the power spectra around the dominant peaks occurs. In both the cases one of the Lyapunov exponents is positive; this provides further evidence of chaos. The Lyapunov dimension of the attractors in these cases is estimated to be 2.09 and 2.11, respectively.

Copyright © 1986 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In